Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 80, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 22, 2017, 7:46 AM CDT for Bourbon County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2017, 7:46 AM CDT (12:46 UTC)
- Expired
- Aug 22, 2017, 11:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 8:00 AM CDT | FLASH FLOOD | 1 Nnw Harding, KS | DELAYED REPORT...THE LITTLE OSAGE RIVER QUICKLY ROSE OUT OF ITS BANKS AT STATE HIGHWAY 7 AFTER 4 INCHES OF RAINFALL FELL UPSTREAM. AT LEAST A FEW INCHES OF WATER WAS FLOWING OVER THE ROADWAY. |
| Aug 22, 9:48 AM CDT | FLASH FLOOD | 5 N Redfield, KS | FLASH FLOODING ACROSS LOW WATER CROSSINGS AND LOW LYING ROADS IS WIDESPREAD ACROSS CENTRAL AND NORTH CENTRAL BOURBON COUNTY. ONE SPECIFIC POINT THAT IS FLOODED IS MILL CREEK ACROSS 155TH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 0.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
172 WGUS53 KSGF 221246 FFWSGF KSC011-221645- /O.NEW.KSGF.FF.W.0080.170822T1246Z-170822T1645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Springfield MO 746 AM CDT TUE AUG 22 2017 The National Weather Service in Springfield has issued a * Flash Flood Warning for... Bourbon County in southeastern Kansas... * Until 1145 AM CDT * At 744 AM CDT, Doppler radar indicated thunderstorms had produced heavy rain across the warned area. Up to four inches of rain has already fallen. Flash flooding is expected to begin shortly. * Creeks, streams, and low water crossings will be especially susceptible to the dangers of flash flooding. This warning includes the Uniontown area. This warning includes but is not limited to the following low water crossings... Highway 31 at Little Osage River 5 miles west of Fulton. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3804 9508 3803 9461 3767 9462 3768 9509 $$ Foster
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 5:59 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 22, 5:59 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Springfield MO 559 AM CDT Tue Aug 22 2017 .SHORT TERM...(Today and tonight) Issued at 307 AM CDT Tue Aug 22 2017 Convection that has been ongoing across the northern half of Missouri overnight is finally making its way into our area. Surface front at this time extends from southeast Iowa across northwest Missouri into western Kansas. A southwesterly low level jet and good moisture pooling ahead of the front will produce potentially heavy rainfall across northern portions of the CWA especially this morning. An upper level trough is currently moving through the Northern Plains. This trough is expected to continue to deepen and close off today which will push the surface front through the area this afternoon. Should be enough instability over the area...though shear will be rather weak...that some storms this afternoon have a potential to produce some hail or strong downburst winds. The surface front is expected to push into Arkansas by tonight which will bring an end to the rain over most locations this evening and all areas by late tonight. A cooler and drier air mass will then move in with the frontal passage dropping lows tonight into the upper 50s over most locations. .LONG TERM...(Wednesday through Monday) Issued at 307 AM CDT Tue Aug 22 2017 As an upper level ridge develops over the intermountain west...the region will remain in northwest flow with a cool and dry airmass over the area through the remainder of the week. Temperatures will be 5-10 degrees below what they normally are for this time of year. Models are indicating that it may be early next week towards the end of this forecast period before the next chance of rain returns to the area. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 538 AM CDT Tue Aug 22 2017 Showers and thunderstorms continue to move into southwest Missouri at this hour and will affect all terminals by late this morning. Depending on the duration of the rainfall over a given terminal...could see MVFR and even some IFR conditions through late morning to mid afternoon. Surface front now over northern Missouri is expected to begin moving southward by late morning and be through the area by 00z Wednesday. As the front passes...this will veer winds to a northwesterly to northerly direction and should bring the rain to an end. As a drier air mass moves in...expect an improvement to VFR conditions between 00-06z. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Gaede LONG TERM...Gaede AVIATION...Gaede
Hazardous weather outlook, Aug 22, 5:03 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 503 AM CDT Tue Aug 22 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231015- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 503 AM CDT Tue Aug 22 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Limited Flooding risk. Significant Lightning risk. Limited Excessive heat risk. DISCUSSION... Widespread showers and thunderstorms will spread into southeastern Kansas and the Missouri Ozarks this morning. Heavy rain and frequent lightning will accompany this activity. The strongest storms may also produce small hail and wind gusts up to 50 mph. Localized flooding will develop where the heaviest rainfall occurs. The strongest storms and heaviest rainfall this morning will occur along and north of a Pittsburg Kansas to Rolla Missouri line. Showers and thunderstorms will continue to impact the outlook area Tuesday afternoon as a cold front moves through the region. A few strong storms will be possible with heavy rain, frequent lightning, wind gusts up to 50 mph and small hail. The afternoon storms will occur primarily along and south of Interstate 44. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms will again be possible by late in the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Gaede
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:08 AM CDT | Areal Flood Advisory | SGF | Bourbon | 3 hr |
| Aug 22, 8:56 AM CDT | River Flood Warning | SGF | Bourbon | 44 hr |
| Aug 22, 12:02 PM CDT | Areal Flood Advisory | SGF | Bourbon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.